Texas, 2006

Flash Flood and High Wind in Texas, May 3, 2006

May 3, 2006 · NWS FWD · 4 events in 3 counties and zones

3 high wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 2, 8:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 2, 8:58 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
958 PM CDT TUE MAY 2 2006

.958 PM PUBLIC DISCUSSION...
TWO SQUALL LINES WILL CONTINUE TO MOVE EAST ACROSS NORTH TEXAS. WE
HAVE UPDATED THE ZONE FORECAST AND UPPED POPS IN MOST AREAS TO 60
PERCENT. DAMAGING WINDS AND HAIL OF PENNY TO QUARTER SIZE APPEAR TO
BE THE MAIN THREATS.  #26

.AVIATION...
PER REASONS DISCUSSED BELOW...HAVE INCLUDED THUNDER AT METROPLEX
SITES FROM 4-9Z AND WACO FROM 6-11Z.  MVFR STRATUS POSSIBLE IN WACO
BEFORE STORMS MOVE IN...BUT HAVE LEFT IT OUT OF METROPLEX DUE TO
POSSIBLE STORM OUTFLOW.  WILL CONTINUE TO SHOW VFR WED MORNING
THROUGH 0Z...WITH AFTERNOON AIRMASS STABILIZED BY TONIGHT/S ROUND.
OBVIOUSLY WILL CONTINUE TO CLOSELY MONITOR THE CONVECTIVE TRENDS TO
THE NW...AND AMENDMENTS MAY BE FORTHCOMING.  TR.92

&&

.620 PM DISCUSSION...
WE AGREE WITH THE PREVIOUS ASSESSMENT THAT TONIGHTS FORECAST IS ONE
OF CONSIDERABLE DIFFICULTY.

OUR CURRENT THINKING IS THIS...
THE NORTH-SOUTH AREA OF NUMEROUS SEVERE THUNDERSTORMS...FROM THE
EASTERN OKLAHOMA PANHANDLE...SOUTHWARD TO NORTH OF SAN ANGELO...WILL
CONTINUE TO MOVE SLOWLY EAST OVER THE NEXT FEW HOURS. THEN...AFTER
THE SUN SETS...A LOW LEVEL JET STREAM (LLJ) WILL FORM NEAR AN AXIS
FROM NEAR COMANCHE...NORTHWARD TO CHILDRESS AND THE OKLAHOMA/TEXAS
PANHANDLE BORDER.

BY MID- TO LATE EVENING...THE SEVERE STORMS NOW IN THE PANHANDLE
PROBABLY WILL COALESCE INTO A MESOSCALE CLUSTER OF STRONG TO SEVERE
STORMS...CALLED A MESOSCALE CONVECTIVE COMPLEX (MCS)...IN RESPONSE
TO A FAVORABLE SUPPLY OF MOISTURE AND CONVERGENCE PROVIDED BY THE
NORTHWARD DIRECTED NOCTURNAL LLJ. THE MCS WILL THEN TURN MORE
SOUTHERLY (AS STORMS FORM SOUTHWARD BECAUSE OF THE STRONG INFLOW OF
ELEVATED WARM...MOIST AIR ASSOCIATED WITH THE LLJ)...TRACKING INTO
THE FACE OF THE LLJ...AND DROPPING ALMOST DUE SOUTH ACROSS WESTERN
PORTIONS OF NORTH TEXAS AND ADJACENT PORTIONS OF WEST TEXAS...(THE
LOW LEVEL CONVERGENCE IS DUE TO THE LLJ...WHICH WILL BE AUGMENTED
IN THE GENERATION OF NEW STORMS FURTHER SOUTH WITH TIME...BY THE
FACT THAT THE LEFT OVER BOUNDARY FROM LAST NIGHTS STORMS IS IN THE
SAME AREA.)

60% CONFIDENCE IS FAIRLY HIGH...BUT LEAVES ROOM FOR OTHER POSSIBLE
CONVECTIVE EVOLUTIONS.)

AT THIS TIME...WE WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK AND THE
ZONE FORECAST...TO INCREASE THE THREAT OF THUNDERSTORMS...MAINLY IN
THE WESTERN COUNTIES OF NORTH TEXAS. WE WILL LOWER POPS IN THE NORTH
AND EAST A BIT...WHILE INCREASING THEM IN THE WEST.   #26

&&

400 PM .DISCUSSION...
VERY DIFFICULT FORECAST THIS AFTERNOON...AS SEVERAL THINGS ARE
CURRENTLY AFFECTING THE ATMOSPHERE. MORNING MCS HAS LEFT OUTFLOW
BOUNDARIES ACROSS OUR SRN SECTIONS AND ACROSS SRN AND CENTRAL OK
THIS AFTERNOON. DESPITE ABUNDANT CAPE ACROSS OUR SOUTH...STORMS
HAVE HAD A DIFFICULT TIME DEVELOPING. THIS IS LIKELY DUE TO LARGE
SCALE UPPER LEVEL SUBSIDENCE AS INDICATED BY H7-H3 DIV-Q LAYER.
MORNING CONVECTION HAS ALSO STABILIZED THE N TEXAS AREA
SOMEWHAT...AS INDICATED BY 18Z KFWS SOUNDING. CAN NOT RULE OUT
STORMS GETTING GOING JUST ABOUT ANYWHERE IN OUR CWA LATE THIS
AFTERNOON AND EVENING...BUT MODELS AND PAST EXPERIENCE SUGGEST WE
WILL HAVE TO WAIT UNTIL LATER THIS EVENING/OVERNIGHT FOR THE
SUBSIDENCE TO WEAKEN AND THE NEXT WEAK H5 VORT MAX TO ARRIVE.
STORMS SHOULD GET GOING ACROSS WRN OK AND THE ERN TX
PANHANDLE...BEFORE MOVING E-NE INTO N TEXAS LATER TONIGHT.
FORECAST CAPE AND INSTABILITY SHOULD BE ENOUGH TO GET SOME LARGE
HAIL AND DAMAGING WINDS. WL GO ALONG WITH SPC OUTLOOK AREA.

STORMS MAY LINGER INTO THE MORNING HOURS...AS A DECAYING MCS.
OTHERWISE...SUBSIDENCE FROM EXITING PVA AND INCREASED H5 RIDGING
SHOULD TURN OFF THE RAIN FOR MUCH OF WED. NEXT FRONT AND UPPER
LEVEL SYSTEM APPROACH LATE WEDNESDAY NIGHT INTO THUR...WITH FROPA
EXPECTED ON FRIDAY. STILL LOOKS LIKE A DECENT SHOT AT ADDITIONAL
STORMS...WITH SEVERE WX NOT OUT OF THE QUESTION. WEEKEND LOOKS
GOOD...WITH NEXT CHANCE OF RAIN MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  88  66  86 /  30  20  30  30
WACO, TX              67  89  66  87 /  20  10   0  10
PARIS, TX             66  86  65  84 /  40  20  40  40
DENTON, TX            67  87  66  85 /  40  20  40  30
MCKINNEY, TX          66  85  65  84 /  40  20  40  30
DALLAS, TX            67  87  65  86 /  30  20  30  30
TERRELL, TX           66  86  65  85 /  30  20  20  20
CORSICANA, TX         67  87  65  87 /  20  10  10  20
TEMPLE, TX            67  88  66  87 /  20  10   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

/80
Hazardous weather outlook, May 2, 11:47 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1247 AM CDT WED MAY 3 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1247 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF
NORTH TEXAS THROUGH 700 AM. PENNY SIZE HAIL...50 TO 60 MPH WINDS...AND
LOCALLY HEAVY RAIN WILL BE THE MAIN WEATHER THREATS.

SEVERAL LINES OF THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST ACROSS
NORTH TEXAS OVERNIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING MARGINALLY SEVERE WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS MAINLY THE NORTHERN HALF
OF NORTH TEXAS WEDNESDAY THROUGH THURSDAY...AND ACROSS THE ENTIRE
REGION THURSDAY NIGHT THROUGH SATURDAY MORNING. SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS THE NORTHERN HALF OF THE REGION WEDNESDAY AND
THURSDAY...AND REGION WIDE FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT...MAINLY NEAR AND EAST
OF INTERSTATE 35.

26

In the hours before

Local storm report, May 2, 10:21 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1121 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     TSTM WND GST     STEPHENVILLE            32.22N  98.22W
05/02/2006  E60 MPH          ERATH              TX   AMATEUR RADIO
Local storm report, May 2, 10:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1122 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             3 E BOWIE               33.56N  97.79W
05/02/2006  E0.75 INCH       MONTAGUE           TX   LAW ENFORCEMENT
Local storm report, May 2, 10:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1132 PM CDT TUE MAY 02 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TSTM WND GST     1 W GAINESVILLE         33.64N  97.17W
05/02/2006  M58 MPH          COOKE              TX   AWOS

            OBSERVED AT GAINESVILLE AIRPORT
Special weather statement, May 2, 10:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1143 PM CDT TUE MAY 2 2006

TXZ131-132-030515-

HOOD-SOMERVELL-
1143 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
GRANBURY TO 17 MILES NORTHWEST OF CLIFTON...MOVING EAST AT 25 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE GLEN ROSE...GRANBURY...OAK
TRAIL SHORES AND DINOSAUR VALLEY STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

77
Special weather statement, May 2, 11:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1203 AM CDT WED MAY 3 2006

TXZ142>144-156-157-030530-

BOSQUE-CORYELL-HAMILTON-LAMPASAS-MILLS-
1203 AM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1203 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
CLIFTON TO 15 MILES SOUTHEAST OF HAMILTON TO 18 MILES NORTHWEST OF
LAMPASAS...MOVING SOUTHEAST AT 20 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ADAMSVILLE...ARNETT...
CLIFTON...CRANFILLS GAP...EVANT...JONESBORO...LANHAM...MERIDIAN...
PURMELA...SCALLORN AND MERIDIAN STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.

13
Special weather statement, May 2, 11:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1259 AM CDT WED MAY 3 2006

TXZ093>095-103>105-030630-

COLLIN-DENTON-FANNIN-GRAYSON-HUNT-LAMAR-
1259 AM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1259 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
PARIS TO DENTON...MOVING SOUTHEAST AT 25 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ALLEN...ANNA...AUBREY...
BAILEY...BONHAM...CELESTE...CELINA...DODD CITY...ECTOR...FAIRVIEW...
FARMERSVILLE...FRISCO...HACKBERRY...HONEY GROVE...KRUGERVILLE...
LEONARD...LITTLE ELM...LOWRY CROSSING...LUCAS...MCKINNEY...MURPHY...
PARKER...PETTY...PLANO...PRINCETON...PROSPER...SAVOY...THE COLONY...
VAN ALSTYNE...WHITEWRIGHT...WOLFE CITY...WYLIE...BONHAM STATE PARK
AND RAY ROBERTS PARK ISLE DU BOIS.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.

The radar

The Dallas/Ft Worth radar (KFWS), 94 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Erath

When
May 3, 12:00 AM CST to 1:30 AM CST
Where
Erath County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Secondary roads had some flooding.

High Wind, Tarrant

When
May 3, 1:55 AM CST to 2:20 AM CST
Where
Tarrant forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Winds associated with evaporation along the edges of dissipating thunderstorms caused widespread damage across the county. Roofs were blown off businesses and homes. A small Cessna was flipped over and two larger jets (a 737 and a DC-9) were damaged when they were pushed into each other at Meacham Airport. Numerous trees and power lines were knocked down as well. Power was knocked out to over 30,000 people in the area. Transformers and radio towers were also knocked down. A 70-foot tall cottonwood tree crashed into a bedroom roof in Arlington.

High Wind, Tarrant

When
May 3, 1:57 AM CST
Where
Tarrant forecast zone
Measured
60 kt (69 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

69 MPH wind gust reported at Meacham Airport in Fort Worth. These winds were associated with evaporation along the edges of dissipating thunderstorms.

High Wind, Parker

When
May 3, 2:20 AM CST
Where
Parker forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Winds associated with evaporation along the edges of dissipating thunderstorms caused widespread damage across Tarrant and Parker Counties. In Tarrant County, roofs were blown off of businesses and homes. A small Cessna was flipped over and two larger jets (a 737 and a DC-9) were damaged when they were pushed into each other at Meacham Airport. Numerous trees, power lines, transformers and radio towers were knocked down. Power was knocked out to over 30,000 people in the area. In Arlington, a 70-foot tall cottonwood tree crashed into a bedroom roof. In Parker County, a roof was blown off of a house in Aledo and numerous trees and fences were blown down across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512683, 5512682, 5512680, 5512681.